Background and Aim: Anti-tumor-necrosis-factor-alpha (anti-TNF-α) medications are effective in inflammatory bowel disease (IBD), but have an increased risk of tuberculosis (TB) and serious infections. The aim of this study was to examine the Australian/New Zealand experience of serious infections and TB in IBD patients receiving anti-TNF-α therapy from 1999-2009.Methods: Serious infections, defined as 'requiring hospital admission' and TB cases in patients receiving, or within 3months following, anti-TNF-α therapy were analyzed across Australia and New Zealand. Patient demographics, IBD medications, duration of anti-TNF-α therapy, and infection details were collected.Results: A total of 5562 IBD patients were managed across the centers. Of these, 489 (16.8%) Crohn's disease and 137 (5.2%) ulcerative colitis patients received anti-TNF-α therapy. There were three cases of latent TB that received prophylaxis prior to anti-TNF-α therapy. No cases of active TB were reported. Fourteen (2.2%) serious infections occurred. Seven occurred in patients receiving anti-TNF-α therapy for less than 6 months, including two cases of primary Varicella zoster (VZV), two cases of Pneumocystis jiroveci pneumonia, two cases of Staphylococcus aureus bacteremia, and one severe flu-like illness. Six patients were taking additional immunosuppressive medications. The other seven infections occurred after 6 months (mean 32.6 ± 24.3 months) and included one case of primary VZV, one flu-like illness, and five bacterial infections. All infections resolved with treatment.Conclusion: TB is a very rare complication of anti-TNF-α therapy in Australia and New Zealand. Serious infections are uncommon but early opportunistic infections with Pneumocystis jiroveci pneumonia suggest a need for vigilance in patients on multiple immunosuppressive medications. VZV vaccination prior to immunosuppressive therapy should be considered in VZV-naïve patients.